Skip to main content

Intra-aortic balloon pump in toxic myocarditis due to aluminum phosphide poisoning

Abstract

Introduction

Aluminum phosphide (ALP) is a pesticide that is highly toxic. It is a mitochondrial toxin that causes death by cardiac and metabolic toxicity. The most ominous effect is cardiac toxicity, which may range from minor electrocardiographic abnormalities to severe depression of cardiac contractility secondary to toxic myocarditis. There is no documented report of the use of Intra-aortic Balloon Pump (IABP) for toxic myocarditis from ALP poisoning, although it has been used effectively for toxic myocarditis due to other toxins.

Case Report

We are reporting a young female who presented with ALP poisoning, in cardiogenic shock due to myocarditis. We used an IABP for cardio-circulatory support until the effects of ALP resolved. She is the only reported survivor of ALP poisoning, presenting with cardiogenic shock.

Discussion

Several reports describe the use of IABP for cardiogenic shock due to toxic myocarditis. There is no report in the medical literature using IABP for cardiogenic shock caused by ALP toxin-induced myocarditis. Our patient presented with cardio-circulatory shock, necessitating the use of inotropes and mechanical ventilation. As she did not improve despite ventilation and maximal doses of inotropes, IABP was used for cardio-circulatory support until the effects of ALP resolved.

References

  1. 1.

    Gupta S, Ahlawat SK. Aluminum phosphide poisoning. A Review.J Toxicol/Clin Toxicol 1995;33:19–24.

    CAS  Google Scholar 

  2. 2.

    Hajouji Idrissi M, Oualili L, Abidi K, et al. Severity factors of aluminum phosphide poisoning (Phostoxin).Ann Fr Anesth Reanim 2006;25:382–385.

    Google Scholar 

  3. 3.

    Tripathi SK, Gautam CS, Sharma PL. Clinical pharmacology of aluminium phosphide poisoning.Indian J Pharmacol 1992;24:134–137.

    CAS  Google Scholar 

  4. 4.

    Chugh N. Aluminium phosphide. In: Lall SB, ed. Essentials of clinical toxicology. New Delhi: Narosa Publishing House, 1998:41–46.

    Google Scholar 

  5. 5.

    Singh RB, Rastogi SS, Singh DS. Cardiovascular manifestations of aluminum phosphide intoxication.J Assoc Physicians India 1989;37:590–592.

    PubMed  CAS  Google Scholar 

  6. 6.

    Akkouui M, Achur S, Abidi K, et al. Reversible myocardial injury associated with aluminum phosphide poisoning.Clin Toxicol 2007;45:728–731.

    Article  Google Scholar 

  7. 7.

    Shadnia S, Rahimi M, Pajoumand A, et al. Successful treatment of acute aluminium phosphide poisoning: possible benefit of coconut oil.Hum Exp Toxicol 2005;24(4):215–218.

    PubMed  Article  CAS  Google Scholar 

  8. 8.

    Uriel N, Kaluski E, Hendler A, et al. Cardiogenic shock in a young female with multiple sclerosis.Resuscitation 2006;70(1):153–157.

    PubMed  Article  Google Scholar 

  9. 9.

    David JS, Gueugniaud PY, Hepp A, et al. Severe heart failure secondary to 5-fluorouracil and low doses of folinic acid: usefulness of an intra-aortic balloon pump.Crit Care Med 2000;28(10): 3558–3560.

    PubMed  Article  CAS  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Latha M. Siddaiah.

Additional information

There was no outside funding of any kind used for this study.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Siddaiah, L.M., Adhyapak, S.M., Jaydev, S.M. et al. Intra-aortic balloon pump in toxic myocarditis due to aluminum phosphide poisoning. J. Med. Toxicol. 5, 80–83 (2009). https://doi.org/10.1007/BF03161093

Download citation

Keywords

  • aluminum phosphide
  • cardiogenic shock
  • intra-aortic balloon pump